In September 2012 the UK's Commission on Human Medicines (CHM) recommended changes in the management of paracetamol poisoning: use of a single '100?mg?l(-1) ' nomogram treatment line, ceasing risk assessment, treating all staggered/uncertain ingestions and increasing the duration of the initial acetylcysteine (NAC) infusion from 15 to 60?min. We evaluated the effect of this on presentation, admission, treatment, adverse reactions and costs of paracetamol poisoning.
Nurses play a key role in the care of patients presenting with poisoning. Assessment and management of such patients can be challenging, especially if they are intoxicated, have co-ingested other agents or their mental health is compromised. In addition, some nurses may be unfamiliar with current management guidelines. This article outlines a number of protocols and initiatives aimed at improving consistency in the management of patients following an overdose. The article focuses on paracetamol poisoning, the most common overdose presentation in the UK. This article was updated on May 7 2013 to include current UK guidelines for management of paracetamol overdose, which changed in September 2012 following a review by the Commission on Human Medicines. In addition, the authors published recently an article in this journal that discussed the assessment and management of patients who present to hospital following a paracetamol overdose ( Pettie and Dow 2013 ).
Paracetamol is a low cost, effective analgesic that is widely available in the UK. Paracetamol is the drug most commonly taken in overdose and can lead to acute liver failure, which can be fatal. This article focuses on the assessment and management of paracetamol poisoning in adults. It includes current UK guidelines on paracetamol poisoning, which changed in September 2012 following a review by the Commission on Human Medicines. It also discusses strategies to reduce incidence and severity of paracetamol poisoning, and outlines the metabolism of paracetamol at therapeutic doses and in overdose.
Paracetamol poisoning remains a major cause of morbidity and mortality. Clinical care of paracetamol poisoning depends on a range of patient variables and typically involves both medical and nursing care. An integrated care pathway (ICP) is a multidisciplinary management plan that incorporates guidelines and best practice to enhance care and documentation for a specific patient group. Paracetamol overdose is thus amenable to an ICP.
Related JoVE Video
Journal of Visualized Experiments
What is Visualize?
JoVE Visualize is a tool created to match the last 5 years of PubMed publications to methods in JoVE's video library.
How does it work?
We use abstracts found on PubMed and match them to JoVE videos to create a list of 10 to 30 related methods videos.
Video X seems to be unrelated to Abstract Y...
In developing our video relationships, we compare around 5 million PubMed articles to our library of over 4,500 methods videos. In some cases the language used in the PubMed abstracts makes matching that content to a JoVE video difficult. In other cases, there happens not to be any content in our video library that is relevant to the topic of a given abstract. In these cases, our algorithms are trying their best to display videos with relevant content, which can sometimes result in matched videos with only a slight relation.